Methadone Detox Should Be Considered by Anyone Taking Methadone

Investigations are underway into the increasing number of methadone deaths in North Carolina. Methadone has got to be one of most dangerous drugs around - it is just too easy to overdose, and combining it with alcohol or with other drugs can create unpredictable and, sometimes, deadly effects. Methadone kills twice as many people as heroin every year, and it seems the death toll might be on the rise -as is the number of people taking it. If you, or someone you care about is taking methadone, it might be wise to look into the possibility of doing a methadone detox as soon as possible.

If you don't think you're at risk, here are some statistics from the Centers for Disease Control.

The number of all poisoning deaths (that's right, dying from methadone is considered being poisoned) increased 54 percent (to 30,308) between 1999 and 2004. The number of poisoning deaths involving methadone increased 390 percent.

The number methadone related poisoning deaths were 4 percent of all poisoning related deaths in 1999, and by 2004 they measured 13 percent.

Between 2003 and 2004, all poisoning deaths increased 6 percent, while methadone related poisoning deaths increased 29 percent.

Between 73 and 79 percent of methadone related poisoning deaths were unintentional. Had they done a methadone detox program earlier, they might still be alive today.

By 2006, the situation had become so severe the Food and Drug Administration issued a public health warning about methadone. Here's what it said:

Patients should take methadone exactly as prescribed. Bigger doses can slow or stop breathing and can be fatal.

Patients taking methadone should not start or stop taking other medications or dietary supplements without talking to their health care provider. Taking other medicines or dietary supplements may reduce pain relief. They may also cause a toxic build-up of methadone.

Trouble signs: difficulty breathing, extreme fatigue or sleepiness, blurred vision, inability to think, talk or walk normally, feeling faint, dizzy or confused. If these signs occur, patients should get immediate medical help.

Many people think that because methadone is prescribed by a doctor, it's safe. The statistics tell us something else. Whether you're taking methadone as treatment for heroin addiction or for pain - which is what the majority of prescriptions are for these days - and even if you don't think you have a methadone addiction, you might want to consider other options. Methadone detox in a facility capable of handling drug addiction is the place to start.

Gloria is a freelance writer who contributes articles on health contact: info@novusdetox.com

Source: www.articlesbase.com